Missouri, 2019Winter Storm in Missouri, February 19 to 20, 2019
February 19 to 20, 2019 · NWS EAX · 4 events in 4 counties and zones
On the evening of February 19, a winter storms brought 5 to 7 inches of snow to portions of far northwest Missouri.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of February 19, a winter storms brought 5 to 7 inches of snow to portions of far northwest Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 19, 8:49 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 19, 8:49 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
849 PM CST Tue Feb 19 2019
.Update...
Issued at 849 PM CST TUE FEB 19 2019
Water vapor imagery shows the upper level dry slot moving into the
region from the west. IR imagery with cloud ice color curve shows
has a showery appearance to the clouds in the dry slot so there
will likely be some mixed freezing rain/drizzle/snow/sleet within
this dry slot that will spread northeastward through the remainder
of the evening. Based on reports and dual-pol radar data, mixed
precipitation is occurring in our southeastern zones. The ARW and
NMM seem to handle this punch of warm air aloft the best and have
used those models to help increase the amount of sleet in our
east. Eventually, that warm nose will erode and as cloud ice is
lost across most of the forecast area, we'll see a transition to
freezing drizzle. Overall, total snow accumulations look on track.
But areas south of Highway 50 will see only a little more snow
with sleet mixing in. The bulk of the snow came with the initial
surge. Ice amounts continue to look like about a tenth of an inch
from freezing rain/drizzle one the cloud ice is lost later this
evening.
&&
.Discussion...
Issued at 348 PM CST TUE FEB 19 2019
Message of the day: Wintry precipitation is still expected this
afternoon through Wednesday morning. The Winter Storm Warning
remains in effect for northwest and north central MO, with a
Winter Storm Advisory for our remaining counties. Hazardous travel
is possible for this evening's commute and is expected for
Wednesday morning's commute.
The upper level trough currently residing over the Rockies will be
our weather maker today into tomorrow. It will move northeast
through the Midwest tonight, becoming negatively tilted as it does
so. Moisture and wintry precipitation is already evident on radar
in south central KS. This area of precipitation will continue
moving northeast and filling in through the afternoon and evening
hours. We should start seeing snow in our southwestern counties as
early as 4 PM. Areas in between the KC Metro to Clinton and north
from St. Joseph to Moberly should see snow move in between 5-7
PM. All of these area will likely have at least minor impacts to
the evening commute. Areas north of a St. Joseph to Moberly line
should then see snow in the 7-9 PM time frame. The snow could be
moderate to heavy at times, with visibility dropping to 1-2 miles
across the area. Around 9 PM, we will start losing cloud ice from
the south to the north making the snow transition to a wintry mix.
The wintry mix should make it to the KC Metro over to Kirksville
around midnight and is mainly expected along and east of I-35.
Those in far northwest MO and northeast KS should continue to see
mostly snow overnight but a little sleet or freezing rain mixing
in is certainly possible given there is some uncertainty regarding
cloud ice and whether or not we lose it in this area. The
precipitation should start moving out of the area tomorrow
morning around 6 AM in our southwest counties and exiting our
northeastern counties by noon.
When all is said and done, 5-7 inches of snow is expected in
northwestern and north central MO with a glaze of ice. Therefore,
the Winter Storm Warning remains in effect from 6 PM tonight until 9
AM tomorrow. For Doniphan county, KS over to Macon county, MO up to
Putnam and Schuyler counties in MO 2-5 inches of snow is expected
with ice accumulations up to one tenth of an inch. Therefore, a
Winter Weather Advisory is in effect from 6 PM tonight through 9 AM
Wednesday. From Atchison county, KS over to Randolph county, MO and
counties south, 1-4 inches of snow is expected with ice
accumulations up to fifteen hundredths of an inch. Therefore, a
Winter Weather Advisory is in effect from 4 PM this evening through
9 AM tomorrow.
Behind this system surface high pressure moves in, helping keep us
dry for the second half of Wednesday through most of Friday.
Temperatures will moderate some with highs Wednesday in the 30s, and
then upper 30s to 40s Thursday and Friday. Friday night, another
deep upper level trough looks to move into the Midwest bringing our
next chance for precipitation. Both the GFS and ECMWF depict the
system strengthening as it moves over the region, with the
surface low currently tracking over our forecast area. Both models
continue to show temperatures above freezing, making this more of
a rain event. However, wintry precipitation is possible during
the overnight hours Friday into Saturday and again Saturday into
Sunday. During the day Saturday, some might be able to hear a
rumble of thunder or two if we do become a little unstable like
models suggests. The pattern looks to remain active with another
chance for precipitation early next week.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 514 PM CST TUE FEB 19 2019
Snow is expected to develop between 00Z and 02Z at all TAF sites.
KEAX 88D radar imagery showing a ring of echoes around the radar
site, indicating we've still got some saturation needed to get
precipitation to ground. Once it starts snowing, it looks to be
start a steady clip and should persist through the remainder of
the evening. As dry air aloft works into the area from the
southwest, there's a good chance that freezing drizzle will
develop. So early tomorrow morning have added a -FZDZSN mix to the
Kansas City terminals. Further north, it looks like things will
remain saturated aloft so have kept KSTJ as all snow. Ceilings
will fall to IFR around the onset of snow and should stay IFR
through the remainder of the forecast. Easterly winds will shift
to the south by tomorrow morning but generally be about 10 to 15
kts with some occasional higher gusts.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 9 AM CST Wednesday for KSZ025-057-
060-102>105.
MO...Winter Weather Advisory until 9 AM CST Wednesday for MOZ007-008-
012>017-020>025-028>033-037>040-043>046-053-054.
Winter Storm Warning until 9 AM CST Wednesday for MOZ001>006-011.
&&
Update...CDB
Discussion...Grana
Aviation...CDBHazardous weather outlook, Feb 19, 4:05 AM CST, 18 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
405 AM CST Tue Feb 19 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
405 AM CST Tue Feb 19 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Accumulating snowfall is expected from this evening through early
Wednesday morning as a storm system moves over the area. After a
period of moderate to occasionally snow this evening, precipitation
will changeover to light freezing rain and drizzle during the
predawn hours on Wednesday. Accumulating snow combined with light
icing will lead to hazardous travel conditions for the morning
commute on Wednesday.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Light snow will again be possible early Sunday morning across far
northeast Kansas and northwest Missouri. Minor accumulations are
possible.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Winter Storm, Nodaway
- When
- February 19, 10:15 PM CST to February 20, 9:00 AM CST
- Where
- Nodaway forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -94.883 (the zone’s center; the record gives no point)
According to COOP observers counties in northwest Missouri received 5 to 7 inches of snow overnight February 19 into early February 20.
Winter Storm, Atchison
- When
- February 19, 10:15 PM CST to February 20, 9:00 AM CST
- Where
- Atchison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.431, -95.428 (the zone’s center; the record gives no point)
According to COOP observers counties in northwest Missouri received 5 to 7 inches of snow overnight February 19 into early February 20.
Winter Storm, Holt
- When
- February 19, 10:15 PM CST to February 20, 9:00 AM CST
- Where
- Holt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.094, -95.215 (the zone’s center; the record gives no point)
According to COOP observers counties in northwest Missouri received 5 to 7 inches of snow overnight February 19 into early February 20.
Winter Storm, Worth
- When
- February 19, 10:15 PM CST to February 20, 9:00 AM CST
- Where
- Worth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.479, -94.422 (the zone’s center; the record gives no point)
According to COOP observers counties in northwest Missouri received 5 to 7 inches of snow overnight February 19 into early February 20.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nebraska, February 19 to 20, 20191 death · 3 injured · 21 events
- Flash Flooding and Hail in Mississippi, February 19 to 22, 2019$1.7 million · 50 kt wind · 54 events
- Avalanche in Colorado, February 19, 20191 death · 1 event
- Flash Flooding and Lightning Strike in Tennessee, February 19 to 20, 2019$892,000 · 19 events
- Flash Flooding and Flooding in Alabama, February 19 to 25, 201964 events
- Winter Storm and Flooding in West Virginia, February 19 to 21, 2019$38,000 · 11 events
- Heavy Snow and Winter Weather in Nebraska, February 19 to 20, 201925 events
- Strong Wind in Alabama, February 19 to 20, 2019$25,000 · 1 event
- Winter Storm and Winter Weather in Virginia, February 19 to 21, 201919 events
- Flash Flooding and Ice Storm in Arkansas, February 19 to 20, 20191 injured · 10 events
- Winter Storm in Iowa, February 19 to 20, 201915 events
- Winter Weather in North Carolina, February 19 to 20, 201914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797693, 797731, 797732, 797733.